Am I Taking the “Wrong” Medicines?
Medicines have both benefits and risks. Certain medicines have greater risks in older adults and should generally not be used unless safer medicines are ineffective.
Potentially Inappropriate Medications
Experts in the care of older adults have recognized that certain medicines are more likely to cause side effects in older adults than in younger people. Many of these medicines have been designated on a special list, known as “potentially inappropriate medications” because the benefits of these medicines are generally outweighed by their risks in most older adults.
NOTE: In some cases, the use of these medicines in older adults may be appropriate due to exceptional circumstances. Do not discontinue taking a prescribed medicine without consulting your doctor.
A variety of medicines can interfere with a naturally occurring chemical in the body known as acetylcholine. These types of medicines are known as anticholinergic [anti-coal-i-nergic] medicines, and can produce the following symptoms:
- Dry mouth
- Dry skin and eyes
- Urinary retention
- Blurred vision
- Pupil dilation, with sensitivity to bright light
- Rapid heart rate
Older adults are especially susceptible to the anticholinergic effects of medicines. In addition to the symptoms listed above, anticholinergic medicines can cause impaired thinking or memory (similar to dementia) and a serious condition known as delirium. Delirium is a confusional state that develops over a short period of time and can result in reduced awareness of the environment and reduced ability to focus or maintain attention.
In general, older adults should avoid medicines that have strong anticholinergic properties. This includes common over-the-counter medicines containing diphenhydramine. Diphenhydramine (Benadryl®) is an antihistamine but is also an ingredient in sleep medicines such as Sominex® and Nytol®, and in pain medicines such as Tylenol PM® and Advil PM®.
It is a good idea to have your list of medicines checked by your doctor or a consultant pharmacist at least once per year, or whenever you suspect that your medicines may be causing problems (Find a consultant here).